Alabama, 2014

Hail and Damaging Winds in Alabama, June 5, 2014

June 5, 2014 · NWS BMX · 6 events in 2 counties and zones

An upper ridge centered over the southern Plains States produced a northwest flow pattern across Alabama. 75 inches and some dry air was present aloft, which could enhance any downdrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper ridge centered over the southern Plains States produced a northwest flow pattern across Alabama. Precipitable water values were near 1.75 inches and some dry air was present aloft, which could enhance any downdrafts. A MCS moved across north Alabama in the afternoon producing sporadic wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 5, 2:20 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 2:20 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT THU JUN 5 2014

.DISCUSSION...

AFTER A SEVERAL WEEK PERIOD OF LARGELY DRY WEATHER...IT APPEARS WE
HAVE NOW ENTERED A MUCH MORE ACTIVE PATTERN. WITH UPPER LEVEL FLOW
BECOMING WEST-NORTHWEST...WE WILL PERIODICALLY HAVE TO DEAL WITH
STRONG TO SEVERE UPSTREAM MCSES THAT MOVE INTO OUR AREA. OBVIOUSLY
THE MOST PRESSING CONCERN IS THE CONVECTIVE DEVELOPMENT TO OUR
NORTHWEST THAT PROMPTED THE SEVERE THUNDERSTORM WATCH. THE MCS
FROM KS/OK/AR THIS MORNING GOT ALMOST TO THE MS RIVER BEFORE
LOSING SOME PUNCH...AS NEW CELLS DEVELOPED NEAR THE SYNOPTIC SCALE
FRONT IN WESTERN TN. EXPECTATION IS THAT THE NEW DEVELOPMENT WILL
BECOME THE PRIMARY CONCERN...AS COLD POOLS CONSOLIDATE AND THE
CELLS TAKE ON A MORE LINEAR OR BOW-SHAPED CONFIGURATION. DAMAGING
WINDS ARE THE PRIMARY THREAT. THIS SYSTEM ALSO HAS HAD A HISTORY
OF WAKE LOW STRONG WINDS ON THE BACK SIDE OF THE PRECIPITATION
AREA...AND JUST NOTED A 45 KNOT WIND GUST AT MEM WELL AFTER THE
THUNDER ENDED. WILL GO WITH HIGH POPS UP NORTH TONIGHT...PRIMARILY
FOR THIS EVENING...WITH DAMAGING WIND WORDING IN THE WATCH AREA.

WHILE WE CAN'T TAKE THE MODELS VERBATIM ON TIMING AND PLACEMENT OF
ADDITIONAL MESOSCALE SYSTEMS OVER THE COMING DAYS...THE MODELS DO
LEND SUPPORT TO THE GENERAL IDEA THAT WE COULD GET ADDITIONAL
ROUNDS OF STRONG/SEVERE STORMS BETWEEN NOW AND (AT LEAST) MONDAY.
BEYOND THAT...THERE REALLY ISN'T ANYTHING SYNOPTICALLY OBVIOUS IN
THE MODELS THAT SUGGEST WE CAN STRAY TOO FAR FROM CLIMO.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

STARTING TO GET A FEW ISOLATED TINY SHOWERS POPPING UP ACROSS THE
NORTHERN HALF OF ALABAMA EARLY THIS AFTERNOON. EXPECT THIS
ACTIVITY TO BECOME MORE SCATTERED AS WE MOVE THROUGH THE
AFTERNOON. BETTER CHANCES FOR TSRA IN THE LATE AFTERNOON WITH
PRIME HEATING AS DISTURBANCE ACTIVITY MOVES SOUTHEAST. AT THIS
TIME BEST CHANCE THIS AFTERNOON/EVEN OF TSRA MAINLY AROUND
NORTHERN TAFS. IE...TCL/BHM/ANB. CHANCES LOWER AND NOT HIGH ENOUGH
TO MENTION FURTHER SOUTH AT THIS TIME AT TERMINALS...BUT NOT ZERO.
ALSO...WHERE STORMS DO OCCUR...A STRONG STORM IS NOT OUT OF THE
QUESTION WITH GUSTY WINDS POSSIBLE.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  84  68  86  70 /  90  60  30  30  20
ANNISTON    71  84  69  86  72 /  80  60  30  30  20
BIRMINGHAM  73  85  72  87  73 /  60  60  30  30  20
TUSCALOOSA  73  88  72  89  73 /  40  40  30  30  20
CALERA      72  85  71  87  72 /  40  50  30  30  20
AUBURN      71  86  70  85  71 /  30  50  30  30  20
MONTGOMERY  73  89  72  89  73 /  20  40  30  30  20
TROY        71  89  71  88  72 /  20  30  30  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 2:17 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU JUN 5 2014

ALZ011>015-017>050-062030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
317 PM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR COUNTIES ALONG AND NORTH
OF A LINE FROM LIVINGSTON TO AUBURN THIS AFTERNOON AND EVENING AS
A COLD FRONT APPROACHES THE AREA FROM THE NORTH. THE BEST CHANCE
FOR SEVERE WILL BE THROUGH AROUND 10 PM AS STORMS SHOULD BEGIN TO
WEAKEN AFTER THAT TIME. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREAT. LOCALIZED FLOODING WILL ALSO BE A CONCERN WITH ANY
TRAINING OF STORMS OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE AREA WIDE FRIDAY AS A
STATIONARY FRONTAL BOUNDARY MEANDERS ACROSS THE AREA. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. LOCALIZED FLOODING
MAY ALSO BE POSSIBLE WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATE THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY.

08/MK

In the hours before

Special weather statement, Jun 5, 3:10 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT THU JUN 5 2014

ALZ011-052200-
MARION AL-
410 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 500 PM CDT...

AT 405 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF RED
BAY TO MANTACHIE...AND MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  HACKLEBURG...
  WESTON...
  BRINN...
  LAKE BUTTAHATCHEE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3431 8764 3400 8764 3400 8795 3402 8795
      3402 8799 3405 8799 3406 8821 3430 8819
      3433 8817
TIME...MOT...LOC 2110Z 322DEG 27KT 3452 8794 3428 8844

56
Special weather statement, Jun 5, 3:46 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT THU JUN 5 2014

ALZ014-052230-
WINSTON AL-
446 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 530 PM
CDT...

AT 444 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF MOULTON TO
HALEYVILLE...AND MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LYNN...
  ARLEY...
  ASHRIDGE...
  BRUSHY LAKE...
  MORELAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8711 3430 8710 3399 8710 3399 8714
      3401 8717 3399 8720 3400 8722 3399 8751
      3400 8763 3401 8764 3431 8764
TIME...MOT...LOC 2146Z 312DEG 34KT 3444 8713 3425 8762

56
Special weather statement, Jun 5, 3:56 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT THU JUN 5 2014

ALZ020-052245-
CHEROKEE AL-
456 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
545 PM CDT...

AT 454 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF LITTLE RIVER CANYON NATIONAL
PRESERVE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE RIVER CANYON NATIONAL PRESERVE...
  CEDAR BLUFF...
  WEISS LAKE...
  BLANCHE...
  CORNWALL FURNACE PARK...

&&

LAT...LON 3438 8547 3416 8543 3421 8585 3425 8584
      3424 8582 3426 8580 3426 8578 3437 8566
      3437 8564 3439 8562
TIME...MOT...LOC 2155Z 276DEG 26KT 3430 8566

56
Special weather statement, Jun 5, 4:13 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU JUN 5 2014

ALZ018-052300-
ETOWAH AL-
513 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH COUNTY UNTIL 600 PM CDT...

AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WALNUT GROVE...OR 12 MILES SOUTHWEST OF BOAZ...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RAINBOW CITY...
  GADSDEN...
  HOKES BLUFF...
  ATTALLA...
  REECE CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3411 8579 3404 8576 3395 8580 3395 8588
      3391 8590 3392 8597 3387 8599 3384 8605
      3387 8610 3391 8611 3390 8614 3399 8619
      3397 8625 3399 8628 3395 8632 3397 8635
      3407 8633 3416 8623
TIME...MOT...LOC 2213Z 281DEG 26KT 3407 8629

56
Special weather statement, Jun 5, 4:19 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT THU JUN 5 2014

ALZ017-052300-
BLOUNT AL-
519 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 600 PM CDT...

AT 516 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STRAWBERRY TO 8 MILES EAST
OF CULLMAN TO 9 MILES SOUTHWEST OF CULLMAN...AND MOVING SOUTHEAST AT
50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BLOUNTSVILLE...
  CLEVELAND...
  ONEONTA...
  BROOKSVILLE...
  MCLARTY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3425 8644 3410 8630 3405 8633 3398 8633
      3394 8637 3394 8633 3391 8635 3389 8634
      3382 8643 3380 8658 3395 8684 3398 8677
      3404 8671 3408 8671 3413 8661 3425 8653
      3427 8649
TIME...MOT...LOC 2219Z 303DEG 41KT 3426 8649 3415 8667
          3407 8691

56

The radar

The Northeast Alabama radar (KHTX), 95 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Blount

When
June 5, 4:31 PM CST
Where
Blount County, 2.2 mi NW of Snead
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.120, -86.400

Several trees uprooted in the city of Snead.

Thunderstorm Wind, Blount

When
June 5, 4:31 PM CST
Where
Blount County, 1.38 mi N of Blountsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.100, -86.580

Several trees were uprooted in the city of Blountsville.

Thunderstorm Wind, Blount

When
June 5, 4:33 PM CST
Where
Blount County, 0.9 mi NW of Clarence
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.090, -86.440

Several trees were uprooted in the city of Susan Moore.

Hail, Etowah

When
June 5, 4:37 PM CST
Where
Etowah County, 0.58 mi W of Ord
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.981, -85.990

Thunderstorm Wind, Etowah

When
June 5, 4:37 PM CST
Where
Etowah County, 0.9 mi SE of Gadsden
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.010, -86.010

Several trees uprooted in the city of Gadsden.

Thunderstorm Wind, Blount

When
June 5, 4:48 PM CST
Where
Blount County, 5.13 mi SSE of Allgood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.850, -86.470

Several trees uprooted in the city of Oneonta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526621, 526622, 526625, 526637, 526639, 526641.